Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 214, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:59 PM CDT for Webster County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2007, 4:59 PM CDT (21:59 UTC)
- Expired
- Jul 18, 2007, 5:29 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:09 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 182200
SVRDMX
IAC187-182230-
/O.NEW.KDMX.SV.W.0214.070718T2159Z-070718T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT WED JUL 18 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WEBSTER COUNTY IN CENTRAL IOWA...
* UNTIL 530 PM CDT
* AT 457 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20
MILES NORTHEAST OF GOWRIE TO GOWRIE...OR ALONG A LINE EXTENDING
FROM 11 MILES SOUTHEAST OF FORT DODGE TO 18 MILES SOUTH OF FORT
DODGE...AND MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DAYTON BY 505 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
THIS WARNING EXTENDS THE PREVIOUSLY ISSUED WARNING FOR WEBSTER
COUNTY.
AT 456 PM...A TRAINED SPOTTER JUST WEST OF FORT DODGE REPORTED TREE
LIMBS DOWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4259 9409 4265 9398 4252 9397 4248 9397
4247 9396 4221 9394 4221 9437
TIME...MOT...LOC 2159Z 313DEG 41KT 4243 9396 4224 9421
$$
JUNGBLUTH1 follow-up statement
000
WWUS53 KDMX 182229
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT WED JUL 18 2007
IAC187-182239-
/O.CAN.KDMX.SV.W.0214.000000T0000Z-070718T2230Z/
WEBSTER IA-
529 PM CDT WED JUL 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER COUNTY IS
CANCELLED...
AT 527 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4259 9409 4265 9398 4252 9397 4248 9397
4247 9396 4221 9394 4221 9437
TIME...MOT...LOC 2229Z 313DEG 41KT 4220 9362 4201 9387
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED JUL 18 2007 .DISCUSSION... FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT. STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING. AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES OF PRECIP EXPECTED INTO THURSDAY. LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD. THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE EXTENDED PERIOD. && .AVIATION...18/18Z AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH THE NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY. && ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT WED JUL 18 2007 IAZ027-028-039-192045- BUTLER-BREMER-BLACK HAWK- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>026-033>038-047>050-192045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ044>046-057>062-070>075-081>086-096-097-192045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT. IAZ092>095-192045- TAYLOR-RINGGOLD-DECATUR-WAYNE- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY... WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ALBRECHT
In the hours before
Local storm report, Jul 18, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S BANCROFT 43.26N 94.22W
07/18/2007 KOSSUTH IA EMERGENCY MNGR
CATTLE SHED DESTROYED BY STRONG WINDS.
&&
JJOHNSONLocal storm report, Jul 18, 4:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG MANSON 42.53N 94.54W
07/18/2007 CALHOUN IA LAW ENFORCEMENT
POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL
TREE LIMBS.
&&
PODRAZIKLocal storm report, Jul 18, 4:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST N MANSON 42.53N 94.54W
07/18/2007 E70 MPH CALHOUN IA TRAINED SPOTTER
8 INCH TREE LIMBS DOWN...POWER IS OUT.
&&
ALBRECHTLocal storm report, Jul 18, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG CALLENDER 42.36N 94.30W
07/18/2007 WEBSTER IA TRAINED SPOTTER
6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES
AS WELL.
&&
ALBRECHTLocal storm report, Jul 18, 4:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG HUMBOLDT 42.72N 94.22W
07/18/2007 HUMBOLDT IA AMATEUR RADIO
18 TO 20 INCH TREE DOWN...POWER POLE DOWN
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 51 min |
| Jul 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas | 47 min |
| Jul 18, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 41 min |
| Jul 18, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 42 min |
| Jul 18, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 49 min |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 18, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 56 min |
| Jul 18, 5:14 PM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Jul 18, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 45 min |
| Jul 18, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 43 min |
| Jul 18, 5:37 PM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 18, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Story | 53 min |
| Jul 18, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 57 min |
| Jul 18, 5:57 PM CDT | Tornado Warning | DMX | Grundy | 21 min |
| Jul 18, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.